• Español
  • Join Now
Click to book now:
Specialty
(i.e. Dermatologists)
Location

What would cause the bottoms of my feet to peel, itch, crack & bleed severely?

A few months ago I noticed the bottoms of my feet started to become more dry and cracked than normal. I constantly treated with lotions but it got progressively worse. What started as just dry spots began to peel and then my foot would begin to crack and get so severe it would bleed. I began to put neosporin on the area & cover with bandages, especially the cracks, to ease the pain and hopefully begin to heal a little but the pain relief was only temporary and the little spots grew together & expanded until it now covers about 30% of each foot, mostly in the arch and the itch is terrible. I'm 35 years old with a history of ulcerative colitis, chronic anemia and anxiety. I take a daily regiment of asacol, dicyclomine, prozac, xanax and chromagen along with daily vitamins. What could this possibly be and is there a specialist I should see to ensure an accurate diagnosis? My primary physician prescribed triamcinalone but that has been of little or no help. Benadryl tablets & hydrocortisone cream with moisturizers has been a little more effective at controlling the itch but the overall area is improving little to none.
Your situation is concerning. I would recommend that you see a dermatologist (a skin specialist) at the earliest possible to have this evaluated. There are many causes of your condition, some of which are minor and some of which are more serious. The first possible cause is xerosis, or dry skin. This can cause peeling, itching and cracking of the skin, however is rarely as severe as you describe. Many hydrating creams are helpful for this. However, given is severity, it is unlikely to be solely the cause. Another possibility is contact dermatitis. Many people are allergic to the skin lotions out there, specifically the ones with fragrances. In addition, neosporin is something that people are also often allergic to. It may be the you started with some dry skin, and now the lotions are causing a severe contact dermatitis. I would try stopping all lotions except for maybe a fragrance free hydrating cream (like Eucerin). Another possibility is this is infected. Both bacterial and fungal infections can cause this. There are also primary skin problems like psoriasis that can appear like this. Finally, the most concerning is a reaction to your medicine. Steven Johnson Syndrome can occur as a reaction to medications that can be severe and appear like this. I would recommend a dermatologist.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under ZocDoc’s Terms of Service.
Who answers these questions?
Answers are written by doctors from top institutions:
  • Cleveland Clinic
  • Boston Children's Hospital
  • NYU Langone Medical Center
  • Brigham and Women's Hospital
  • Johns Hopkins Hospital
  • Mass General Hospital
  • Beth Israel Medical Center
Share This Answer
Find doctors and make appointments online!
Specialty
(Dermatologist, Dentist, etc.)
Location
(Zip, City, State)